A 60-year-old man with no prior history of recent exposure to heparin was admitted to a community hospital with septic arthritis of his right knee. He was treated with antibiotics, and subcutaneous UFH was used for venous thromboprophylaxis. Three days after admission, he developed lower extremity deep venous thrombosis (DVT) and was treated with intravenous (IV) heparin and an inferior vena cava (IVC) filter placement. An initial ELISA test for heparin-PF4 antibodies was ordered. One day later, the patient developed sudden onset shortness of breath with pre-syncope. A ventilation/perfusion lung (V/Q) scan indicated a high probability for bilateral pulmonary emboli (PE). He was transferred to the University hospital for further management.
Upon arrival, he appeared clinically stable, and antibiotic and intravenous UFH were continued. Transesophageal echocardiogram (TEE) showed a thrombus in the right atrium (RA), a small portion of which extended to the left atrium through a patent foramen ovale. Another large thrombus was noted in the right ventricle (RV), which extended to the pulmonary artery ().
Figure 1 (a) TEE image showing four-chamber view with widely dilated right atrium and right ventricle that are filled with thrombi (indicated by arrows), (b) TEE image showing the patent foramen ovale that was created because of increased intra-atrial pressure (more ...)
Review of the patient's medical records, from the referring hospital, revealed a significant decrease of his platelet count (from 213,000 × 109/L to 95,000 × 109/L) three days following the heparin administration (). At this point HIT seemed very likely. Intravenous UFH was stopped, and an emergency thrombectomy was performed. Because of the high likelihood of HIT, a special procedure was implemented to prepare the patient for CPB during which a large dose of UFH is used. Immediately before connecting the patient to the CPB, he received tirofiban, a nonpeptide GPIIb-IIIa inhibitor with an intravenous initial rate of 0.4 microgram per kilogram per minute for 30 minutes and then continued at 0.1 microgram per kilogram per minute. The surgery was completed using UFH. During surgery, large thrombi were noted in the RA and around the junction of the inferior vena cava (IVC). A large thrombus was also noted in the main pulmonary artery, which extended to the right and left pulmonary arteries. The IVC filter, which was placed earlier in the course, was found in the RV just below the pulmonary artery.
Platelet count trend in correlation to various events in the clinical history.
Postoperatively, the patient was started on an IV infusion of argatroban, a direct thrombin inhibitor, 2 microgram per kilogram per minute, and the dose was adjusted to keep his activated partial thromboplastin time (aPTT) at one and half to two and half times control. The initial ELISA test for PF4-heparin antibodies was reported negative after three days of his admission, with a titer of less than 0.4 units. Based on this result, the treating physician thought the clinical diagnosis of HIT was unlikely because the ELISA test is highly sensitive with a very high negative predictive value. Consequently, argatroban was stopped, and the patient received dalteparin, a low molecular weight heparin (LMWH), 100 units per kilogram subcutaneously every 12 hours.
Two days later, his platelet count decreased (), and another ELISA test and C14
-serotinin release (SRA) assay for PF4-heparin antibodies were performed. Both were strongly positive. SRA was 98% (cutoff point is over 20%) and the ELISA titer value was 3.173 units (positive is over 0.4 units). Dalteparin was stopped, and IV infusion of argatroban was restarted. The platelet count rose to about 150,000 × 109
/L in four days (). Subsequently the patient was discharged on fondaparinux, a Factor Xa inhibitor, 10
mg subcutaneously daily.
Two weeks after discharge, he was readmitted with proximal right upper extremity venous thrombosis at the site of his central venous access catheter. The catheter was placed so that the patient would receive IV antibiotics at home after discharge. It was removed with resolution of his symptoms. His platelet count was in the normal range at that time. The thrombotic event in his right forearm was most likely caused by the central venous access catheter. There was no evidence of an active thrombosis at other sites.